August 20, 1997

Methemoglobinemia From Artificial Fingernail Solution

Author Affiliations

Indiana University School of Medicine Indianapolis
Rush-Presbyterian-St Luke's Medical Center Chicago, Ill
University of Illinois Hospital Chicago
Illinois Poison Center Chicago

JAMA. 1997;278(7):549-550. doi:10.1001/jama.1997.03550070041034

To the Editor.  —Fingernail care products account for a significant number of pediatric poisonings in the United States with a total of 19 342 pediatric exposures (resulting in 1 fatality) recorded by regional Poison Control Centers in 1995.1 Nail polishes and nail polish removers may contain a variety of hydrocarbon-based solvents while nail adhesives usually contain various acrylic ester monomers.The chemical N,N-dimethyl-p-toluidine is a chemical commonly found in artificial fingernail solutions. Its oxidation metabolite phenylhydroxylamine is presumably one of the most potent chemical producers of methemoglobin.2,3 We describe a case of ingestion by an infant of this chemical resulting in methemoglobinemia.

Report of a Case.  —A healthy 5-month-old boy was unintentionally fed about 30 mL of artificial fingernail solution (Fast Set Acrylic Liquid for Nails by Procare) by his 6-year-old sibling. The product was a strong-smelling, clear liquid containing unspecified concentrations of acrylic ester